Alert archive / New York / Lake Effect Snow Advisories in 2017
Lake Effect Snow Advisory 9, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Feb 4, 2017, 3:45 AM EST for Jefferson County, Lewis County, New York. It took effect at Feb 4, 2017, 6:00 AM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2017, 3:45 AM EST (08:45 UTC)
- In effect from
- Feb 4, 2017, 6:00 AM EST
- Expired
- Feb 4, 2017, 7:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424 WWUS41 KBUF 040845 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 345 AM EST SAT FEB 4 2017 NYZ007-008-041645- /O.CAN.KBUF.LE.W.0004.000000T0000Z-170205T0000Z/ /O.NEW.KBUF.LE.Y.0009.170204T1100Z-170205T0000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF WATERTOWN AND LOWVILLE 345 AM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. THE LAKE EFFECT SNOW WARNING HAS BEEN CANCELLED. * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...FROM EARLY THIS MORNING THROUGH EARLY THIS EVENING. * ACCUMULATIONS...3 TO 5 INCHES. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$ NYZ004-005-041200- /O.CON.KBUF.LE.W.0004.000000T0000Z-170204T1200Z/ WAYNE-NORTHERN CAYUGA- INCLUDING THE CITIES OF NEWARK AND FAIR HAVEN 345 AM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * LOCATIONS...NORTHERN CAYUGA AND EXTREME NORTHEASTERN WAYNE COUNTIES. * TIMING...THROUGH EARLY THIS MORNING. * ACCUMULATIONS...AND ADDITIONAL 2 TO 4 INCHES. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW MAY PRODUCE VERY DIFFICULT DRIVING CONDITIONS WITH VERY POOR VISIBILITY AND DEEP SNOW COVER ON ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ006-041645- /O.CON.KBUF.LE.W.0004.000000T0000Z-170205T0000Z/ OSWEGO- INCLUDING THE CITY OF OSWEGO 345 AM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * LOCATIONS...OSWEGO...JEFFERSON AND LEWIS COUNTIES. THE GREATEST OVERALL ACCUMULATIONS WILL BE ACROSS THE TUG HILL PLATEAU. LITTLE OR NO SNOW IS EXPECTED NORTH OF THE TUG HILL PLATEAU. * TIMING...THROUGH EARLY THIS EVENING. * ACCUMULATIONS...AN ADDITIONAL 4 TO 7 INCHES TODAY. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WARNING MEANS THAT SIGNIFICANT WINTER WEATHER IS EXPECTED IN LOCALIZED AREAS. && $$
4 follow-up statements
768 WWUS41 KBUF 041129 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 629 AM EST SAT FEB 4 2017 NYZ004-005-041230- /O.CAN.KBUF.LE.W.0004.000000T0000Z-170204T1200Z/ WAYNE-NORTHERN CAYUGA- INCLUDING THE CITIES OF NEWARK AND FAIR HAVEN 629 AM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE EFFECT SNOW WARNING. LAKE EFFECT SNOWS HAVE ENDED ACROSS THE WARNED AREA AT THIS TIME. $$ NYZ006-041930- /O.CON.KBUF.LE.W.0004.000000T0000Z-170205T0000Z/ OSWEGO- INCLUDING THE CITY OF OSWEGO 629 AM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * LOCATIONS...OSWEGO...JEFFERSON AND LEWIS COUNTIES. THE GREATEST OVERALL ACCUMULATIONS WILL BE ACROSS THE TUG HILL PLATEAU. LITTLE OR NO SNOW IS EXPECTED NORTH OF THE TUG HILL PLATEAU. * TIMING...THROUGH EARLY THIS EVENING. * ACCUMULATIONS...3 TO 5 INCHES TODAY. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WARNING MEANS THAT SIGNIFICANT WINTER WEATHER IS EXPECTED IN LOCALIZED AREAS. && $$ NYZ007-008-041930- /O.CON.KBUF.LE.Y.0009.000000T0000Z-170205T0000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF WATERTOWN AND LOWVILLE 629 AM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...THROUGH EARLY THIS EVENING. * ACCUMULATIONS...3 TO 5 INCHES TODAY. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$
415
WWUS41 KBUF 041426
WSWBUF
URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
926 AM EST SAT FEB 4 2017
NYZ006-042230-
/O.CON.KBUF.LE.W.0004.000000T0000Z-170205T0000Z/
OSWEGO-
INCLUDING THE CITY OF OSWEGO
926 AM EST SAT FEB 4 2017
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
* LOCATIONS...OSWEGO COUNTY. HIGHEST ADDITIONAL AMOUNTS ACROSS THE
NORTHERN THIRD OF THE COUNTY. LITTLE OR NO SNOW ELSEWHERE.
* TIMING...THROUGH EARLY THIS EVENING.
* ACCUMULATIONS...3 TO 6 INCHES TODAY.
* VISIBILITIES...AS LOW AS A HALF MILE AT TIMES.
* IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE
DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW
COVERED ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A LAKE EFFECT SNOW WARNING MEANS THAT SIGNIFICANT WINTER WEATHER
IS EXPECTED IN LOCALIZED AREAS.
&&
EXPERIMENTAL CONTENT BELOW...DO NOT USE OPERATIONALLY
PLEASE SEE BELOW LINKS FOR MORE INFORMATION ON THIS EXPERIMENT
HTTP://WWW.WEATHER.GOV/BUF/POLYGON_PDD
HTTP://WWW.NWS.NOAA.GOV/OS/NOTIFICATION/
PNS15LAKE_EFFECT_SNOWAAA.HTM
TO VIEW THE EXPERIMENTAL POLYGONS PLEASE SEE:
HTTP://WWW.WEATHER.GOV/BUF/LESPOLYGON
COORD...4369 7577 4370 7601 4367 7602 4383 7623
4374 7628 4369 7617 4367 7623 4357 7625 4353 7590
4354 7577
TIME Y17M02D04T1500Z-Y17M02D05T0000Z
$$
NYZ007-008-042230-
/O.CON.KBUF.LE.Y.0009.000000T0000Z-170205T0000Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF WATERTOWN AND LOWVILLE
926 AM EST SAT FEB 4 2017
...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...
* LOCATIONS...JEFFERSON AND LEWIS COUNTIES.
* TIMING...THROUGH EARLY THIS EVENING.
* ACCUMULATIONS...3 TO 6 INCHES TODAY.
* VISIBILITIES...AS LOW AS A HALF MILE AT TIMES.
* IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE
DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW
COVERED ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.
&&
$$
TMA971 WWUS41 KBUF 041736 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1236 PM EST SAT FEB 4 2017 NYZ006-041845- /O.CAN.KBUF.LE.W.0004.000000T0000Z-170205T0000Z/ OSWEGO- INCLUDING THE CITY OF OSWEGO 1236 PM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE EFFECT SNOW WARNING. LAKE EFFECT SNOW WILL CONTINUE TO MOVE NORTH OF THE COUNTY THIS AFTERNOON. $$ NYZ007-008-050000- /O.CON.KBUF.LE.Y.0009.000000T0000Z-170205T0000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF WATERTOWN AND LOWVILLE 1236 PM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...THROUGH EARLY THIS EVENING. * ACCUMULATIONS...1 TO 2 INCHES THIS AFTERNOON. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...PERIODS OF HEAVY LAKE EFFECT SNOW WILL PRODUCE DIFFICULT DRIVING CONDITIONS WITH POOR VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. && $$ TMA
920 WWUS41 KBUF 050006 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 706 PM EST SAT FEB 4 2017 NYZ007-008-050115- /O.EXP.KBUF.LE.Y.0009.000000T0000Z-170205T0000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF WATERTOWN AND LOWVILLE 706 PM EST SAT FEB 4 2017 ...LAKE EFFECT SNOW ADVISORY HAS EXPIRED... ALTHOUGH THERE WILL BE SOME LINGERING LIGHT SNOW ACROSS THE NORTH COUNTRY THIS EVENING, THE LAKE SNOW ADVISORY FOR HEAVIER SNOW HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 4, 2:05 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 4, 2:05 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
205 AM EST Sat Feb 4 2017
.SYNOPSIS...
A seasonably cold mid-winter airmass will remain in place across
our region right through the upcoming weekend. This will lead to
continued significant lake effect snows east of Lake Ontario...
while more nuisance-type snows will be found east of Lake Erie.
Otherwise snow showers and flurries will be much more scattered
across the region...with temperatures averaging out a bit below
normal.
&&
.NEAR TERM /THROUGH TODAY/...
The persistent low-end lake effect that has been affecting the
western Southern Tier over the last couple of days is finally coming
to an end, as encroaching ridging, both at the surface and aloft,
are causing inversion levels to crash. Aside from a few light snow
showers/areas of flurries, it will be a largely quiet rest of the
night across Western New York, with lows in the teens. The quiet
weather will stretch into the day on Saturday, as surface ridging
crosses the region. Backing southwesterly flow will likely keep a
decent amount of cloud cover in across the area, however aside from
perhaps a few flurries, no precipitation of any note is expected.
Farther to the east, the lake effect band that has battered the Tug
for much of the week has shifted south to northern Cayuga and
southern Oswego counties. A lake effect snow warning remains in
effect for these counties, as satellite imagery indicates an
upstream connection to Georgian Bay that should allow the band to
maintain its vigour through the rest of the night, with the result
being an additional 4-8 inches of snow from extreme northeastern
Wayne county east to southern Oswego county. This band should start
to migrate northwards across the Tug once more Saturday morning as
low level flow backs to the west-southwest as the center of an
expansive surface high passes to our south. Increasing ridging aloft
and resultant subsidence should take its toll on the lake effect,
with snowfall rates not being nearly as impressive as those seen on
Friday. Nonetheless, we may still see several more inches of snow
east of Lake Ontario during the day on Saturday, particularly across
southern/central Jefferson county, as the band will have virtually
the entire lake's fetch to work with Saturday afternoon. However, by
Saturday evening, even this will not be enough, as increasing
subsidence and warm advection aloft will bring this event to a final
conclusion.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Saturday night...surface-based ridging will remain anchored along or
just offshore of the Carolina coastline...while a weak clipper system
pushes across Lake Superior and into central Ontario Province. The
rapidly backing and increasingly sheared low level flow between these
two systems will send the remains of the Lake Ontario lake snows
northward across Watertown to the Saint Lawrence Valley...where these
will finally succumb to the aforementioned shear overnight. Otherwise
the remainder of the region can experience a largely dry night with
increasing cloud cover out ahead of the approaching clipper...with
just a low chance for some of its snow showers reaching the Niagara
Frontier and Saint Lawrence Valley late. Expect nighttime lows to
range between the upper teens and lower 20s...with the warm advection
regime out ahead of the clipper then resulting in temps rising into
the mid and upper 20s across far western New York overnight.
Sunday into Sunday evening the clipper will deepen a bit while sliding
by to our north across central Ontario and Quebec...with its trailing
cold front crossing our region between late Sunday afternoon and early
Sunday evening. This system will be accompanied by enough synoptic
forcing and moisture to generate a round of scattered to numerous light
snow showers as it passes through our region...with these more likely/
numerous east of the lakes where a combination of upsloping and weak
lake enhancement will provide a little bit of an added boost. East of
Lake Erie this enhancement could result in a couple inches of snow...
while areas east of Lake Ontario could see as much as 2-4 inches.
Elsewhere...any accumulations should be relatively minimal and on the
order of an inch or less.
Following the passage of this system...another quick shot of colder
air will settle across our region for the remainder of Sunday night
and Monday morning on a general westerly to west-northwesterly flow.
While this will result in some additional lake effect snows downwind
of the lakes...these should largely be of the nuisance variety due to
limited synoptic-scale moisture and a relatively low cap of 3-5 kft...
which will be lowest over and downwind of Lake Erie. Thus...expect any
additional accumulations through Monday morning to be on the order of
a few inches at most...before the lake snows lift back north and fall
apart altogether Monday afternoon on a backing and increasingly sheared
low level wind field.
With respect to temperatures Sunday through Monday...these will actually
average out a little above normal...mainly thanks to the milder air the
clipper will advect into our region during Sunday...when afternoon highs
are expected to range in the mid to upper 30s. After that...lows Sunday
night will lie between the upper teens and mid 20s...with highs in the
mid 20s to lower 30s then following on Monday.
During the last 24 hours of this period...our attention will then turn
to what appears to be a strong cutter-type system that will make its way
from the Central Plains to Lower Michigan. The strong warm air advection
regime out ahead of this system will spread increasing amounts of warmth
and moisture into our system Monday night and Tuesday...which should
eventually lead to the development of fairly widespread precipitation
during the day on Tuesday. Given increasingly favorable moisture and
forcing have boosted PoPs notably for both Monday night and Tuesday from
continuity...with these reaching lower-end categorical in most places by
Tuesday.
Given the influx of warmer air first aloft and then at the surface that
will be likely out ahead of this system...we can expect that the precip
will initially start off as snow Monday night...before mixing with and/
or transitioning to rain between Tuesday (and Tuesday night) as the
atmospheric column steadily warms. While such a transition would probably
feature a wintry mix with sleet and freezing rain in at least some areas...
at this still somewhat-distant juncture feel it is best to keep the
forecast more general with a mix of rain and snow for now...especially
in light of the difficulties the guidance has had in pinning down the
track of this system the past few days. Once this becomes more certain...
such details in ptype can be added to the forecast with better overall
confidence.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Strong...potentially damaging winds will be possible for parts of
the region on Wednesday.
We can anticipate fairly active weather during this period...as a
near zonal flow along the Canadian border and across the Great Lakes
will temporarily amplify. The impetus for this change will be a very
robust shortwave...seen in WV imagery over Queen Charlotte Island.
The potent mid level gyre will carve out a closed low off Vancouver
during the course of this weekend...then as we progress through the
start of the new work week...the feature will eject across the
Rockies and northern Plains. The associated cyclogenesis will
generate a 'cutter type' storm system that will deepen to at least
980mb while tracking from Lake Michigan to southern Ontario Tuesday
into Wednesday. This track is climatologically favorable for strong
winds across the bulk of our forecast area...and with the storm
rapidly deepening in the process...there will be an increasing risk
for damaging winds. The various ensembles are becoming more and more
in line with this solution...so confidence is high enough to
highlight the risk in the Hazardous Weather Outlook product (HWO).
As the intensifying cyclone crosses Lower Michigan to southern
Ontario Tuesday night...it will push a well defined warm front
across our region. A strong 50-60kt low level jet will over-run this
surface boundary to generate plenty of lift for some rain...which
could be mixed with snow at the onset across the North Country.
Because of the strong warm advective pattern...there should be a
sharp enough low level inversion in place to inhibit the mixing of
these winds to the surface. This will also lead to a non-diurnal
temp trend with temps climbing into the 40s for most areas during
the course of the night.
On Wednesday morning...a powerful cold front associated with the
deep surface low will plow across our forecast area. To give you an
idea of the intensity of this system...the very dynamic storm within
a negatively tilted mid level trough could encourage the 1.5PV field
to lower to nearly 800mb...signifying a significant PV intrusion/
trop fold. Winds between H925-85 are forecast to range from 60 to 70
kts...with much of this potentially being mixed to the surface if
the synoptic scenario were to verify. While the most significant
isallobaric couplet will be to our north...10mb pressure rises
over Wrn NY in less than 10 hours will help to maintain strong
winds through the day and into the evening. The most prone
areas for wind damage would be in the corridor from Lake Erie
and the Niagara Frontier to Rochester and possibly Watertown.
Besides the very strong winds...some rain showers will accompany
the frontal passage with scattered showers mixing with and
changing to snow during the course of the day. The non-diurnal
temp trend will continue with temperatures falling from their
morning highs in the 40s.
Strong cold advection in the wake of the powerful storm will send
H85 temps down to around -20c Wednesday night. This will establish
moderate to extreme instability over the open waters of Lakes Erie
and Ontario...with accumulating lake snows being directed into the
snowbelts east and southeast of the lakes. There should be enough
synoptic moisture to accompany the mesoscale induced lift to support
significant accumulations. Otherwise...it will be brisk and cold
with scattered snow showers. Min temps will be in the teens.
The lake snows will continue southeast of both lakes Thursday and
Thursday night as a very cold northwest flow will remain in place.
Temperatures on Thursday will struggle to get above 20f across the
lake plains while readings will not escape the teens across much of
the Southern Tier and across the North Country.
On Friday...ridging with strong warm advection will bring an end to
the lake snows. This should be a partly sunny day with the mercury
generally climbing into the low to mid 20s.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Lake effect off of Lake Erie has largely fallen apart late this
evening thanks to increasingly dry air and falling inversion heights
over the last few hours. With this in mind, aside from lingering
lake effect clouds/MVFR cigs in the Southern Tier, expect VFR
conditions elsewhere across Western New YOrk through the rest of the
TAF period as surface ridging builds across the region.
It is a different story east of Lake Ontario, where the persistent
lake effect band has migrated south to Nrn Cayuga/Oswego counties,
where it is currently bringing IFR conditions to KFZY. However, this
band is quite narrow, and outside of a KFZY-KSYR corridor, VFR
conditions prevail. This band will shift north once again after 12Z
as upstream ridging builds across the region, and it may just clip
KART after 18Z before falling apart by 00Z as aforementioned ridging
moves overhead. That said, conditions at KART should remain VFR,
with MVFR /IFR conditions to the south of the field, where the heart
of the lake effect band will be located. After 00Z, VFR conditions
should be found across the entire forecast area.
Outlook...
Saturday night...VFR.
Sunday...VFR/MVFR with scattered snow showers...though IFR/MVFR
will be possible in more numerous snow showers east of the
lakes.
Monday...Mainly VFR.
Tuesday...MVFR/IFR with some rain and snow showers likely.
Wednesday...mvfr...possibly with strong winds.
&&
.MARINE...
Brisk westerly winds will persist across the Lower Great Lakes
right through Saturday. With this in mind...small craft advisories
remain in effect as outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST this evening for
NYZ006>008.
Lake Effect Snow Warning until 7 AM EST this morning for
NYZ004-005.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LEZ040-
041.
Small Craft Advisory until 7 PM EST this evening for
LOZ042-043.
Small Craft Advisory until 1 AM EST Sunday for LOZ044-045.
&&
SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...JJR
LONG TERM...RSH
AVIATION...WOOD
MARINE...WOOD/ZAFFHazardous weather outlook, Feb 3, 3:31 PM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 331 PM EST FRI FEB 3 2017 NYZ001>003-010>012-019-020-085-041700- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-SOUTHERN ERIE- 331 PM EST FRI FEB 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. VERY STRONG...POSSIBLY DAMAGING WINDS WILL BE PRODUCED ACROSS THE REGION ON WEDNESDAY AS A DEEPENING STORM SYSTEM WILL PASS BY TO OUR WEST. THIS WILL BE FOLLOWED BY A RENEWED COLD AIRMASS WITH SIGNIFICANT LAKE SNOWS POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY ACROSS THE WESTERN SOUTHERN TIER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-014-021-041700- LIVINGSTON-ONTARIO-ALLEGANY- 331 PM EST FRI FEB 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-041700- WAYNE-NORTHERN CAYUGA- 331 PM EST FRI FEB 3 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. COLDER AIR IN THE WAKE OF A DEEP STORM SYSTEM WILL LIKELY LEAD TO ANOTHER ROUND OF ACCUMULATING LAKE SNOWS THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-008-041700- OSWEGO-LEWIS- 331 PM EST FRI FEB 3 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-041700- JEFFERSON- 331 PM EST FRI FEB 3 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-041700- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 331 PM EST FRI FEB 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Lake Effect Snow Advisories in New York, 2017Every lake effect snow advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.